Levaquin: "I have ruptured over two dozen tendons"

August 16, 2019 - Rachel, age 49, is a patient safety advocate. However, this wasn’t her career intention. She was driven into this role because of her own personal experience with a popular antibiotic called Levaquin (levofloxacin). Recently, we caught up with Rachel and asked her to tell us more about what happened to her.

Here is Rachel’s story*:

“My journey into patient safety began on a muggy, rainy day in 2006. I was two blocks from home, finishing up some errands. The thunder was getting louder and angrier and I was looking forward to going home. Just five more minutes and I’d be home.

As I crossed the parking lot to my car, I could have sworn someone kicked me in the back of my foot. But no one was there. I fell to the ground, scraping my hands in an effort to break my fall. My foot went limp, and my calf was swollen and painful.

My Achilles tendon in my right foot had ruptured and it had balled up in my calf. Once the swelling went down, I had surgery to repair it.

While I was recovering from the surgery, my Achilles tendon in my left foot snapped also. Another surgery and more painful physical therapy.

In 2009, my Achilles tendon in my left foot ruptured again; this time above the prior surgery.

By this time, I had been with my orthopedic surgeon for 3 years. He decided that we should go over my medical history because 3 ruptures in as many years didn’t make sense for someone my age.

As an afterthought I mentioned that I had sinus issues a couple weeks prior to my first rupture and I was prescribed Levaquin, a fluoroquinolone antibiotic.

The surgeon put down his pen and leaned against the exam table. He explained that Levaquin is associated with tendon ruptures and said that he believes the Levaquin caused the ruptures.

I felt confused and lost. I had taken Levaquin and Cipro many times and never had any adverse reactions. I did some research and felt overwhelmed by all the information. I never would have guessed that the cure can be worse than the illness it was intended to treat. I came to find out that fluoroquinolone antibiotics should be reserved for life threatening infections and should not be prescribed to patients with uncomplicated infections such as urinary tract infections, sinus infections, and bronchitis. In essence, I was prescribed a powerful antibiotic strong enough to treat anthrax for an infection I did not need a fluoroquinolone antibiotic. Had I been given another antibiotic, or had I let it run its course, I would have felt better in a few days. Instead, I am disabled because of inappropriate prescribing.

Since 2006, I have ruptured over two dozen tendons, and have had other adverse reactions such as peripheral neuropathy, autonomic and central nervous system damage, seizures, spinal degeneration, and a host of other adverse events.

The more I got involved in patient safety, the more apparent it was that it isn’t just Levaquin that can harm a patient, it’s many medications. And devices. I learned more about how the regulatory process works and how it is a system designed to fail.

I felt compelled to be a voice for all victims of all medical harm and to work toward changing the system so patients are protected.”

Safest Drug is a 501(c)(3) non-profit on a mission to implement solutions that help to prevent and alleviate medication-related illness, disability and death. We plan to do this as consumer-focused advocates that lead education, community engagement, policy and research initiatives to better protect consumers, promote the voice of consumers' medication safety experiences and broaden the understanding of what it means to be medicated in America.

*Rachel’s story was written by Rachel Brummert and is being shared verbatim with her permission. The original story can be found here. She can be reached via email at rachel@rachelbrummert.com

Previous

PRESS RELEASE: Safest Drug Announces Nationwide Policy Agenda

Next

Abilify: One Woman's Story